Utah, 2020

Flash Flood and Damaging Winds in Utah, May 11, 2020

May 11, 2020 · NWS SLC · 3 events in 3 counties and zones

Isolated convection developed during the afternoon hours, with a lone supercell thunderstorm producing flash flooding in slot canyons across Goblin Valley, while other thunderstorms produced wind damage over northern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Isolated convection developed during the afternoon hours, with a lone supercell thunderstorm producing flash flooding in slot canyons across Goblin Valley, while other thunderstorms produced wind damage over northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 11, 9:38 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, May 11, 9:38 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1038 AM MDT Mon May 11 2020

.SYNOPSIS...
A couple of weak weather systems will cross the forecast area
through Wednesday. Mild conditions will remain in place through
Tuesday, before somewhat cooler weather with a chance of showers
arrives midweek.

&&

.SHORT TERM (Through 12Z Thursday)...
A weak upper level disturbance will push the mid-high level
moisture over mainly eastern Utah by this afternoon for a chance
of mainly high-based showers and thunderstorms. However,
instability caused by heating of the mountains will allow for a
slight chance of high-based showers and thunderstorms to remain
over the central and northern mountains into this afternoon. Gusty
winds in excess of 30 mph are possible with any of these storms.

Otherwise, subsidence and a general clearing trend in the wake of
the shorwave passage will help mix gusty winds to the surface
across western UT, especially SW Utah including the I-15 corridor
near Cedar City, where gusts 30 to 40 mph are possible this
afternoon. The excellent mixing and subsidence in an unmodifed
airmass wil also result in another day of warm temperatures
running about 15 degrees above seasonal average.

Another disturbance will brings its associated dry cold front
into northwest Utah this evening and into central Utah by Tuesday
afternoon. Warm and breezy conditions will prevail ahead of this
front, while temperatures will fall by 6-10 degrees behind this
front across the north.

A secondary and slightly stronger cold front will bring a threat
of showers to northern Utah and the central mountains Wednesday,
while the rest of the southern half of Utah should remain dry.
Temperatures will fall below normal across the north Wednesday and
be near normal across the south.

.LONG TERM (After 12Z Thursday)...
A mostly zonal flow pattern will continue into the later half of
the week with an upstream trough in the PacNW. A weak shortwave
will linger across northern Utah Thursday and Friday resulting in
afternoon convective rain showers and isolated thunderstorms. A
mainly dry boundary layer and lack of deep moisture will likely
keep any rainfall to a minimum and keep the hazards to gusty
winds. Daytime temperatures will be near or just below seasonal
normal (perhaps on the cool side if you want to describe it that
way).

Heading into the following weekend, a short ridge will allow
southwest flow aloft to advect in warmer temperatures aloft and warm
daytime temps 5+ degrees above seasonal normals. Saturday and Sunday
look to be on the dry side with perhaps chances for mountain showers
and thunderstorms focused in northern Utah. Extended range ensemble
guidance begins to hint at a deepening low off the West Coast by
early next week among all model solutions. We'll have to see how
that plays out.

&&

.AVIATION...Gusty south winds will prevail at the KSLC terminal
through the afternoon, with periods likely seeing gusts greater than
26 kts. Ceilings around 8k to 9k feet are expected. A period of
gusty westerly winds is possible this evening with little chance of
a shift to the northwest.

&&

.FIRE WEATHER...A disturbance aloft will continue the threat of
high-based showers and thunderstorms over the mountains and
eastern portions of the fire district today while slightly drier
air moves into western Utah. A secondary and slightly stronger
disturbance will push a cold front into northwest Utah late
tonight and into central Utah Tuesday afternoon. Temperatures will
fall about 6-10 degrees behind the front while warm and breezy
conditions continue south of the cold front. A reinforcing cold
front will push into northern Utah Tuesday night and then sweep
through the remainder of Utah Wednesday. There will be a chance of
showers associated with this front across northern Utah and the
central mountains, but the rest of the southern half the state
should remain dry. Temperatures will fall below normal across the
north and be near normal across the south Wednesday through
Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf/Church
LONG TERM...Dewey
AVIATION...Dewey
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 11, 6:56 AM MST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
756 AM MDT Mon May 11 2020

UTZ001>016-019>021-517-518-WYZ021-121400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
756 AM MDT Mon May 11 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

Spotter activation will not be needed.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 11, 11:05 AM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1205 PM MDT Mon May 11 2020

UTZ009-011-111845-
Western Uinta Basin UT-Western Uinta Mountains UT-
1205 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DUCHESNE COUNTY
UNTIL 1245 PM MDT...

At 1203 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 11 miles west of Whiterocks...moving east at 20
mph.

Half inch hail and winds 40 to 50 mph are possible.

Locations impacted include...
Roosevelt, Myton, Altamont, Upalco, Neola, Altonah and Cedarview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4035 11036 4052 11023 4052 10998 4014 10998
      4014 10999
TIME...MOT...LOC 1803Z 279DEG 17KT 4043 11016

Church
Special weather statement, May 11, 11:44 AM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
1244 PM MDT Mon May 11 2020

UTZ010-011-111930-
Wasatch Plateau/Book Cliffs UT-Western Uinta Basin UT-
1244 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUCHESNE COUNTY
UNTIL 130 PM MDT...

At 1243 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 12 miles northwest
of Roosevelt to 7 miles east of Duchesne...and moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Roosevelt, Duchesne, Myton, Starvation Reservoir, Altamont, Upalco,
Arcadia, Altonah, Cedarview, Bridgeland and Neola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4012 11049 4046 11027 4042 10998 4006 10997
      3991 10998
TIME...MOT...LOC 1843Z 290DEG 17KT 4037 11021 4014 11025

Church
Special weather statement, May 11, 12:05 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
105 PM MDT Mon May 11 2020

UTZ013-112000-
San Rafael Swell UT-
105 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WAYNE AND SOUTH
CENTRAL EMERY COUNTIES UNTIL 200 PM MDT...

At 104 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 15 miles northwest of Hanksville...moving east at
20 mph toward Goblin Valley.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Goblin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3843 11100 3861 11102 3876 11050 3839 11044
TIME...MOT...LOC 1904Z 263DEG 19KT 3854 11091

Church

The radar

The Cedar City radar (KICX), 211 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Emery

When
May 11, 12:45 PM MST to 1:00 PM MST
Where
Emery County, 31.97 mi SE of Moore to 32 mi SE of Moore
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.591, -110.809

Flash flooding occurred in Little Wild Horse, Bell, Crack, and Dang Canyons, with two confirmed fatalities.

Thunderstorm Wind, Salt Lake

When
May 11, 4:15 PM MST
Where
Salt Lake County, 2.09 mi W of Ft Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.780, -111.870

Damaging thunderstorm wind gusts downed large tree branches in the Salt Lake Valley.

Thunderstorm Wind, Davis

When
May 11, 5:00 PM MST
Where
Davis County, 0.86 mi NE of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.140, -112.060

Damaging thunderstorm wind gusts downed a tree in Davis County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Emery2020-05-113FemaleIn WaterDirect
Flash Flood, Emery2020-05-117FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892502, 892503, 892504.